A case of torsade de pointes in a patient with severe aortic stenosis during carotid endarterectomy

Hiroko Nonaka, Makiko Tani, Makoto Kosaka, Shigeto Hatakenaka, Taro Suga, Yoshio Kusume

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

An 87-year-old man with severe aortic stenosis developed torsade de pointes (TdP) during carotid endarterectomy before carotid artery stenosis. By prompt resuscitation and medication including lidocaine and magnesium, the patient recovered without complications in spite of high risk for refractory cardiac arrest or brain infarction. There was no other history or laboratory data suggesting arrhythmia except elongation on preoperative electrocardiogram. Inhaled anesthetics, catecholamine and sympathetic nerve stimulation were possible causes of QT elongation and induce TdP. Particularly in a patient with carotid and cardiac diseases, cardiac arrest is critical. Therefore we should avoid exacerbating factors of QT elongation or TdP even if patients have no particular history of arrhythmia.

Original languageEnglish
Pages (from-to)466-469
Number of pages4
JournalJapanese Journal of Anesthesiology
Volume62
Issue number4
Publication statusPublished - Apr 2013

Fingerprint

Torsades de Pointes
Carotid Endarterectomy
Aortic Valve Stenosis
Heart Arrest
Cardiac Arrhythmias
Brain Infarction
Peptide Elongation Factors
Carotid Stenosis
Lidocaine
Resuscitation
Magnesium
Catecholamines
Anesthetics
Heart Diseases
Electrocardiography
History

Keywords

  • Aortic valve stenosis
  • Carotid artery stenosis
  • Carotid endarterectomy
  • Torsade de pointes

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

A case of torsade de pointes in a patient with severe aortic stenosis during carotid endarterectomy. / Nonaka, Hiroko; Tani, Makiko; Kosaka, Makoto; Hatakenaka, Shigeto; Suga, Taro; Kusume, Yoshio.

In: Japanese Journal of Anesthesiology, Vol. 62, No. 4, 04.2013, p. 466-469.

Research output: Contribution to journalArticle

Nonaka, H, Tani, M, Kosaka, M, Hatakenaka, S, Suga, T & Kusume, Y 2013, 'A case of torsade de pointes in a patient with severe aortic stenosis during carotid endarterectomy', Japanese Journal of Anesthesiology, vol. 62, no. 4, pp. 466-469.
Nonaka, Hiroko ; Tani, Makiko ; Kosaka, Makoto ; Hatakenaka, Shigeto ; Suga, Taro ; Kusume, Yoshio. / A case of torsade de pointes in a patient with severe aortic stenosis during carotid endarterectomy. In: Japanese Journal of Anesthesiology. 2013 ; Vol. 62, No. 4. pp. 466-469.
@article{1c1c8b31c06e467ba436f97c470b6b07,
title = "A case of torsade de pointes in a patient with severe aortic stenosis during carotid endarterectomy",
abstract = "An 87-year-old man with severe aortic stenosis developed torsade de pointes (TdP) during carotid endarterectomy before carotid artery stenosis. By prompt resuscitation and medication including lidocaine and magnesium, the patient recovered without complications in spite of high risk for refractory cardiac arrest or brain infarction. There was no other history or laboratory data suggesting arrhythmia except elongation on preoperative electrocardiogram. Inhaled anesthetics, catecholamine and sympathetic nerve stimulation were possible causes of QT elongation and induce TdP. Particularly in a patient with carotid and cardiac diseases, cardiac arrest is critical. Therefore we should avoid exacerbating factors of QT elongation or TdP even if patients have no particular history of arrhythmia.",
keywords = "Aortic valve stenosis, Carotid artery stenosis, Carotid endarterectomy, Torsade de pointes",
author = "Hiroko Nonaka and Makiko Tani and Makoto Kosaka and Shigeto Hatakenaka and Taro Suga and Yoshio Kusume",
year = "2013",
month = "4",
language = "English",
volume = "62",
pages = "466--469",
journal = "Japanese Journal of Anesthesiology",
issn = "0021-4892",
publisher = "Kokuseido Publishing Co. Ltd",
number = "4",

}

TY - JOUR

T1 - A case of torsade de pointes in a patient with severe aortic stenosis during carotid endarterectomy

AU - Nonaka, Hiroko

AU - Tani, Makiko

AU - Kosaka, Makoto

AU - Hatakenaka, Shigeto

AU - Suga, Taro

AU - Kusume, Yoshio

PY - 2013/4

Y1 - 2013/4

N2 - An 87-year-old man with severe aortic stenosis developed torsade de pointes (TdP) during carotid endarterectomy before carotid artery stenosis. By prompt resuscitation and medication including lidocaine and magnesium, the patient recovered without complications in spite of high risk for refractory cardiac arrest or brain infarction. There was no other history or laboratory data suggesting arrhythmia except elongation on preoperative electrocardiogram. Inhaled anesthetics, catecholamine and sympathetic nerve stimulation were possible causes of QT elongation and induce TdP. Particularly in a patient with carotid and cardiac diseases, cardiac arrest is critical. Therefore we should avoid exacerbating factors of QT elongation or TdP even if patients have no particular history of arrhythmia.

AB - An 87-year-old man with severe aortic stenosis developed torsade de pointes (TdP) during carotid endarterectomy before carotid artery stenosis. By prompt resuscitation and medication including lidocaine and magnesium, the patient recovered without complications in spite of high risk for refractory cardiac arrest or brain infarction. There was no other history or laboratory data suggesting arrhythmia except elongation on preoperative electrocardiogram. Inhaled anesthetics, catecholamine and sympathetic nerve stimulation were possible causes of QT elongation and induce TdP. Particularly in a patient with carotid and cardiac diseases, cardiac arrest is critical. Therefore we should avoid exacerbating factors of QT elongation or TdP even if patients have no particular history of arrhythmia.

KW - Aortic valve stenosis

KW - Carotid artery stenosis

KW - Carotid endarterectomy

KW - Torsade de pointes

UR - http://www.scopus.com/inward/record.url?scp=84876304651&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84876304651&partnerID=8YFLogxK

M3 - Article

VL - 62

SP - 466

EP - 469

JO - Japanese Journal of Anesthesiology

JF - Japanese Journal of Anesthesiology

SN - 0021-4892

IS - 4

ER -